Kansas, 2017

Damaging Winds in Kansas, July 26, 2017

July 26, 2017 · NWS ICT · 6 events in 2 counties and zones

A couple of isolated thunderstorms that developed over Kingman County quickly became severe as they crossed Sedgwick and Butler Counties. The severe thunderstorms quickly accelerated from 25 mph at 405 PM to 45 mph by 430 PM.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A couple of isolated thunderstorms that developed over Kingman County quickly became severe as they crossed Sedgwick and Butler Counties. The severe thunderstorms quickly accelerated from 25 mph at 405 PM to 45 mph by 430 PM. There can be little, if any, doubt that this rapid acceleration caused winds to increase dramatically from around 50 mph to around 65 mph in about 25 minutes. Based on the sizes of trees that were damaged, and in a couple cases uprooted, that speeds were much stronger, as one tree that had a 15-inch diameter trunk was split and uprooted 6 miles northeast of Wichita.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 26, 2:10 PM CST, 56 minutes earlier.

Area forecast discussion, Jul 26, 2:10 PM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
310 PM CDT Wed Jul 26 2017

.SHORT TERM...(This evening through Saturday night)
Issued at 304 PM CDT Wed Jul 26 2017

A slow moving cold front bisecting central KS today will move
over the area tonight and during the morning hours on Thursday.
Low level southwest prefrontal flow will result in a deep dry
layer ahead of the front while the latest NAM indicates more cinh
within the mid level thermal ridge over much of south central and
southeast KS. This lowers confidence in storm coverage as the
front sinks south tonight with only isolated/widely scattered
coverage anticipated. We may still see some pockets of heavy rain
given slow storm motions within a high pwat airmass.

Precipitation will linger into the day on Thursday, especially
across southeast KS while more seasonable air overspreads the
forecast area in the wake of the front. Highs on Thu are expected
to range from the mid to upper 80s where clouds linger across
south central and portions of central KS to the low 90s in far
southeast KS.

Fri-Sat...a dry post-frontal regime is anticipated through the
period with light northeasterly winds and seasonably mild
temperatures. Highs both days are expected to be in the upper 80s
for most areas with lows falling into the mid 60s.

.LONG TERM...(Sunday through Wednesday)
Issued at 304 PM CDT Wed Jul 26 2017

The mid/upper ridge is progged to amplify across the central
Great Basin area during the extended periods. This will result in
north to northwesterly mid/upper flow across the Central Plains
states. We may see a shortwave trough or two emerge across the
area bringing an increasing chance for precipitation toward the
middle of the week but confidence in timing remains low at this
time. Temperatures will remain seasonable through the period with
highs in the upper 80s and lows in the mid 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1242 PM CDT Wed Jul 26 2017

Main aviation concerns will be storm chances through tonight along
with lowering ceilings behind the front.

Showers and storms continue to linger over central KS and still
look to be associated with a mid level baroclinic zone ahead of
the surface front. Cold front currently extends from eastern
Nebraska into western KS. Should see a break after the elevated
activity moves out of central KS with some redevelopment possible
along the cold front later this afternoon/early evening. Iso-sct
storm chances will follow the front as it pushes south tonight.
While confidence is high we are not looking at widespread storm
coverage, feel confident there will at least be activity on radar
most of the night into Thu morning.

By Thu morning, the better storm chances should be over southern
KS as the cold front finally moves south of the forecast area.
Will also see some lower clouds late tonight into Thu morning as
cooler air spills-in behind the front. At this point not confident
enough to run with IFR levels, but do feel some MVFR levels are
likely for mainly central Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    76  87  70  89 /  30  20  10  10
Hutchinson      74  86  67  89 /  30  20  10   0
Newton          74  86  68  87 /  30  20  10   0
ElDorado        75  87  69  87 /  30  30  20   0
Winfield-KWLD   78  89  71  90 /  30  20  20  10
Russell         70  87  65  89 /  20  10   0   0
Great Bend      71  87  66  89 /  20  10  10  10
Salina          74  87  67  90 /  30  20   0   0
McPherson       73  86  66  88 /  30  20  10   0
Coffeyville     79  92  72  89 /  20  30  30  10
Chanute         78  91  71  87 /  30  30  30  10
Iola            77  89  70  87 /  30  30  30  10
Parsons-KPPF    79  91  72  88 /  30  30  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for KSZ067>072-082-083-
091>096-098>100.

&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...RBL
Hazardous weather outlook, Jul 26, 11:08 AM CST, 3 hours 58 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Wichita KS
1208 PM CDT Wed Jul 26 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-270915-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1208 PM CDT Wed Jul 26 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This afternoon and Tonight

Heat indices of 100 to 107 are likely this afternoon and early
evening for mainly southern Kansas. See latest heat advisory for
additional details.

Scattered thunderstorms are expected this afternoon and continue
tonight. A few strong to severe storms with wind gusts to 60 mph are
possible from late afternoon through early evening. Localized areas
of heavy rain may develop during the night.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Storms may linger into Thursday across mainly southeast Kansas.
Heat indices will be near 100 in advance of the front over
Montgomery and Labette counties.

There are small chances for storms from Saturday through Monday
west of a line from Russell to Anthony. The threat of strong or
severe storms appears to be low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight, due to the
isolated nature of the severe threat.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Howerton/Lawson

In the hours before

Special weather statement, Jul 26, 2:52 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Wichita KS
352 PM CDT WED JUL 26 2017

KSZ083-262115-
Sedgwick KS-
352 PM CDT WED JUL 26 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Sedgwick County in south central Kansas...

* Until 415 PM CDT

* At 348 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from Bentley
  to near Norwich...and moving east at 30 mph.

wind gusts in the 40 to 50 mph range will be possible with these
storms.

* Locations impacted include...
  Wichita, Haysville, Park City, Valley Center, Bel Aire, Goddard,
  Maize, Clearwater, Sedgwick, Colwich, Garden Plain, Mount Hope,
  Downtown Wichita, Kechi, Andale, Bentley, Viola, West Wichita,
  Eisenhower National Airport and South Wichita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3748 9781 3773 9772 3774 9770 3778 9770
      3791 9765 3791 9725 3748 9733
TIME...MOT...LOC 2051Z 273DEG 27KT 3786 9753 3751 9779

LAWSON

The radar

The Wichita radar (KICT), 12 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sedgwick

When
July 26, 3:06 PM CST to 3:07 PM CST
Where
Sedgwick County, 0.69 mi S of Goddard
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.660, -97.580

There were no reports of damage.

Thunderstorm Wind, Sedgwick

When
July 26, 3:22 PM CST to 3:25 PM CST
Where
Sedgwick County, 2.29 mi ESE of Wichita
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
37.690, -97.290

Limbs were blown down at the intersection of Douglas and Edgemoor. Traffic lights at this intersection were knocked out as well.

Thunderstorm Wind, Sedgwick

When
July 26, 3:29 PM CST to 3:32 PM CST
Where
Sedgwick County, 1.49 mi SSW of Eastborough
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.680, -97.260

Several limbs ranging from 2 to 5 inches in diameter were blown down in East Wichita.

Thunderstorm Wind, Sedgwick

When
July 26, 3:31 PM CST to 3:35 PM CST
Where
Sedgwick County, 1.49 mi SSE of Bellaire
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.750, -97.260

A tree with a 15-foot diameter trunk was split and uprooted over and onto 37th Street about halfway between Rock and Webb Roads. A sign was also blown down.

Thunderstorm Wind, Sedgwick

When
July 26, 3:33 PM CST to 3:35 PM CST
Where
Sedgwick County, (Aao) Jabara Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
37.750, -97.220

There were no reports of damage to aircraft or to airport property.

Thunderstorm Wind, Butler

When
July 26, 4:02 PM CST to 4:05 PM CST
Where
Butler County, 0.55 mi E of El Dorado
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
37.820, -96.860

The speeds were estimated by a storm chaser.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708265, 708262, 708263, 708264, 708266, 708267.